Back to Ask the Diabetes Team Ask the Diabetes Team

From London, Ontario, Canada:

Recently, my father, who has reactive hypoglycemia managed by diet and exercise, has been having short nausea attacks that leave him feeling confused with memory loss each time, and last week he went into a grand mal seizure which lasted for approximately three minutes. He foamed at the mouth, convulsed and lost consciousness. Mom called 911 the ambulance came, and the hospital staff took a CAT scan, EKG, and said there was nothing they could see, so they sent him home. However, seized again when he got home.

The neurologist the hospital referred him to says seizures are usually caused by a stroke and not diabetes, but I heard that if blood sugar drops too low this can cause a seizure. Dad had a large meal that night and missed his snack. The doctor is sending him for an EEG which should tell.

Is this a common occurrence? Will he have more? Can these be controlled? Should my mom get a Glucagon Emergency Kit? We are afraid he will have another seizure before the specialist can see him.


The most important question to answer is whether the seizures and loss of consciousness are caused by the low sugars or another structural abnormality in the brain. The evaluation the neurologist performs is critical to answering this question.

In the absence of a seizure focus, I think it is prudent to continue to follow the risk of lows. If he is so severe as to have these frequently, he needs to protect himself, as well as have a more substantial endocrine work-up.

You need to talk to your father's physician to address these issues. Some tests may have already been performed that put this into better perspective for you and your father. If low sugars are still a risk, he can begin monitoring his sugars to help warn him of problems and learn more about the association between the seizures and low sugars.


Original posting 27 Mar 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.